The FDA has released new figures revealing that since January 2007, 62 people have died as a direct result of one or more allergic/hypotensive symptoms after heparin administration - not the previously reported 19 deaths. Moreover, 47 of these 62 deaths were recorded between a very short space of time, November 2007 and February 2008, when the first evidence of heparin contamination was discovered and recalls ensued. As yet, no further deaths have been reported beyond February, the FDA said. The watchdog said it increased the death tally after receiving a stream of new backdated fatality reports and conducting an expanded analysis of existing reports. The FDA added that the 62 deaths "appear to match the type of allergic reactions that have been the main focus of safety concerns". However, the agency did stress that the reports concerned heparin produced by any manufacturer and the "fact that allergic symptoms or hypotension was reported does not mean that these were the cause of death in all cases". The heparin health scare first sparked off when the FDA received hundreds of reports of serious injuries and/or deaths in patients who had been administered heparin made by Baxter. The company had sourced its refined API from Scientific Protein Laboratories (SPL), who had sourced the raw material from China. The lots in question were recalled in February. It has since been revealed by an FDA investigation that the drug lots in question were contaminated with a substance called oversulfated chondroitin sulphate, which is made from animal cartilage and is a cheaper alternative to raw heparin, which is normally derived from pig's intestines. It is not approved for use in medicine. The FDA has said that Baxter's heparin may be so far linked to 19 of the deaths associated with an adverse reaction to contaminated heparin. However, a spokesperson for Baxter said it counts only four deaths possibly linked to its recalled heparin, adding that as yet, "there are zero patient deaths known to have been caused by the allergic-type reaction" as detailed in the FDA's tally. Since the contamination scare emerged, a number of other companies across serveral countries have also been linked to contaminated lots of heparin via a Chinese supply chain, triggering a series of product recalls across the globe, although no deaths have yet been associated as a result. Meanwhile, the FDA has also now sent a letter to drug device manufacturers warning them to examine the sources of the heparin used in their products, as some drug devices, particularly vascular stents and other devices used in pulmonary bypass, as well as in-vitro diagnostic procedures, are coated with a small amount of heparin, which is a blood thinning agent. One such device manufacturer is taking no chances - Coviden already recalled its prefilled lock flush syringes containing heparin from the US market at the end of March as a precautionary measure. The FDA has yet to determine how and where the contaminant entered the heparin supply chain in China, which is now the largest supplier of raw heparin ingredients in the world.